Alert archive / Texas / Red Flag Warnings in 2018
Red Flag Warning 11, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Mar 25, 2018, 1:39 PM CDT for Dawson County, Gaines County, Texas. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 25, 2018, 1:39 PM CDT (18:39 UTC)
- Expired
- Mar 25, 2018, 9:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Dawson County, TX, Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 89 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 6.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2487 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -150 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
605 WWUS84 KMAF 251839 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 139 PM CDT Sun Mar 25 2018 ...RED FLAG WARNING IN EFFECT THIS AFTERNOON THROUGH THIS EVENING FOR 20 FT WINDS OF 20 MPH OR MORE AND HIGH TO EXTREME FIRE DANGER FOR THE GUADALUPE MOUNTAINS, SOUTHEAST NEW MEXICO PLAINS AND NORTHWEST PERMIAN BASIN... .Critical fire weather conditions expected to continue across the Guadalupe Mountains, Southeast New Mexico and northwest Permian Basin through this evening with very gusty southwest winds and critically dry fuels in place. Conditions will slowly improve this evening. NMZ114-115-TXZ045-046-258-260200- /O.NEW.KMAF.FW.W.0011.180325T1839Z-180326T0200Z/ Guadalupe Mountains-Southeast Plains-Gaines-Dawson- 139 PM CDT Sun Mar 25 2018 /1239 PM MDT Sun Mar 25 2018/ ...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR THE GUADALUPE MOUNTAINS, SOUTHEAST NEW MEXICO PLAINS AND NORTHWEST PERMIAN BASIN... * WIND...Southwest 25 to 35 mph with higher gusts. * HUMIDITY...15 to 20 percent. * FIRE DANGER...High to extreme. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 25, 12:24 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Mar 25, 12:24 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1224 PM CDT Sun Mar 25 2018 .AVIATION... 18Z TAF issuance... No aviation concerns the next 24 hours, VFR conditions will prevail at all terminals. Southwest winds increase this afternoon to around 20kt sustained at NM terminals and 12-14kt elsewhere. && PREV DISCUSSION... /issued 417 AM CDT Sun Mar 25 2018/ DISCUSSION... Latest water vapor imagery indicates continued southwesterly flow aloft over the region, between a deepening trough across the western CONUS and ridging moving east into the Mississippi Valley. This southwesterly flow has resulted in increased mid- and upper level moisture, evident in increased cloudcover as well as a few showers that moved across the Guadalupe Mountains and Southeast New Mexico overnight. Given increasing clouds today, and despite continued southwesterly downslope flow, temperatures will be a bit cooler than the past few days, though still well above normal in the 80s and lower 90s for most of the area, with 70s in the Guadalupe Mountains, and upper 90s through the Rio Grande Valley. Southwesterly winds will be elevated this afternoon into this evening across the Guadalupe Mountains, however, look to largely remain below Warning criteria. Thus, have cancelled the High Wind Watch that was in effect. Breezy conditions across western portions of the area this afternoon will combine with the warm/dry conditions to yield elevated to near critical fire weather conditions, which are discussed further in the Fire Weather Discussion below. This evening into tonight, a retreating dryline will yield the potential for thunderstorms, mainly across the eastern Permian Basin and Lower Trans Pecos. A few storms may become strong to severe, capable of producing large hail and damaging winds, mainly east of a Sanderson to Snyder line. The upper pattern will amplify Monday, as the western CONUS trough develops a positive tilt and deepens across the Great Basin into Desert Southwest. As the upper low develops into the Southwest, it will result in decreasing thicknesses and thus decreasing temperatures Monday, with highs ranging from the 70s west to 80s east, and 90s focused south toward the Rio Grande Valley. A sharpening dryline on Monday as well as potential shortwaves in the southwesterly flow aloft will result in increased shower and thunderstorm chances Monday afternoon and especially Monday night for most of the area. Some storms may become strong to severe, particularly on Monday night as ascent increases due to an upper jet rounding the base of the trough nosing into the area coincident with a potent shortwave. However, the best chance for showers and thunderstorms will remain across the eastern Permian Basin and Lower Trans Pecos where moisture will be greater. Temperatures Tuesday will be a bit closer to normal, ranging from the upper 60s north to the 80s south as the trough begins to move eastward. A cold front will move through the region Tuesday night, accompanied by increasing rain chances from Tuesday night through Wednesday, as well as a brief return to below normal temperatures Wednesday afternoon. Have tempered PoPs down in the extended however given model discrepancies, though the best chance of rain looks to remain across eastern zones. The trough axis will finally move through the region Wednesday evening, effectively scouring out any moisture that remains across the area. Temperatures quickly rebound above normal by Thursday into Friday, with dry conditions expected thereafter. FIRE WEATHER... Another day of unseasonably warm, near-record temperatures is on tap for West Texas and Southeast New Mexico, resulting in afternoon RH bottoming out around 15% west of the dryline. RFTIs over SE NM and the adjacent areas of West Texas range from 1-3, w/highest RFTIs in the Guadalupes. ERCs remain relatively high, in the 70th-89th percentile most of the area, and 90th+ over the Trans Pecos/PB/Wrn Low Rolling Plains. The limiting factor will be sub-critical 20 ft winds most areas due to variable cloudiness inhibiting mixing. The one exception is the Guadalupes, which will have the winds, but not critical RH. For these reasons, a RFD for elevated conditions is in order. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 90 61 81 53 / 10 20 30 40 Carlsbad 86 57 74 47 / 0 0 10 10 Dryden 91 64 90 62 / 0 20 10 30 Fort Stockton 89 60 81 54 / 0 10 20 30 Guadalupe Pass 77 54 67 45 / 0 0 10 10 Hobbs 83 57 71 47 / 0 10 20 20 Marfa 83 48 74 43 / 0 0 10 20 Midland Intl Airport 89 60 79 53 / 0 10 20 30 Odessa 88 59 79 52 / 0 10 20 30 Wink 90 59 78 51 / 0 10 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 27/33
Hazardous weather outlook, Mar 25, 4:13 AM CDT, 9 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 413 AM CDT Sun Mar 25 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-260915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 413 AM CDT Sun Mar 25 2018 /313 AM MDT Sun Mar 25 2018/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TODAY AND TONIGHT Near-critical fire weather conditions are expected over Southeast New Mexico and most of West Texas through early evening. Thunderstorms will be possible tonight, east of a Gail, to Stanton, to Fort Stockton, to Boquillas line. Any storms that do develop will be accompanied by frequent lightning and brief, heavy rainfall. One or two storms may become strong to severe, producing large hail and damaging winds. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Severe thunderstorms will be possible Monday, mainly east of a Gail, to Stanton, to Fort Stockton, to Boquillas line. Large hail and damaging winds will be the main hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland 44
Nearby
Red Flag Warnings in Texas, 2018Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.